Kentucky, 2025

Flood and Damaging Winds in Kentucky, May 2, 2025

May 2, 2025 · NWS PAH · 7 events in 3 counties and zones

An upper-level trough from northern Ontario southwest to the central Plains was pushing southeast through the day, as a weak surface boundary lingered from the Missouri Bootheel northeast along the Ohio River. South of the boundary, MLCAPE was 1000-2000J/kg and the effective shear was 30-40kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper-level trough from northern Ontario southwest to the central Plains was pushing southeast through the day, as a weak surface boundary lingered from the Missouri Bootheel northeast along the Ohio River. South of the boundary, MLCAPE was 1000-2000J/kg and the effective shear was 30-40kts. Mid-level lapse rates were poor, generally 6K/km or lower, while low-level lapse rates were 7-8K/km. Scattered storms were ongoing before sunrise over northeast Arkansas and far west Tennessee, and they steadily approached west Kentucky through the morning. One particularly strong storm produced a bow-echo as it approached Hazel in Calloway County just before 1000CST. The storm produced wind damage in the form of uprooted trees from Hazel to Murray. One tree fell onto a truck near Hazel, and another fell into a house in Murray. Although the storm weakened, it grew upscale into the afternoon as it moved east of the Land Between the Lakes. The larger line of storms produced sporadic wind gusts up to 50mph and hail up to the size of dimes, as it moved through Christian and Todd Counties and also Daviess County. Later on in the early evening, a weak mid-level disturbance helped to force some showers across west Kentucky. Two cold air funnels were reported, one with a shower near Hickman, and one that didn't even have a nearby shower west of Sturgis in Union County. There was no indication that either of the funnels reached the ground or caused any damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 12:43 AM CST, 9 hours 12 minutes earlier. Its key messages:

  • An unsettled weather pattern lingers into the weekend with increasing rain and storm chances. This includes a chance of strong to severe storms today, though the highest such potential will be to the south and east of our forecast area.
  • Cooler temperatures in the 60s arrive for this weekend, with temperatures moderating back into the 70s by next mid-week.
Area forecast discussion, May 2, 12:43 AM CST, 9 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
143 AM CDT Fri May 2 2025

.KEY MESSAGES...

- An unsettled weather pattern lingers into the weekend with
  increasing rain and storm chances. This includes a chance of
  strong to severe storms today, though the highest such
  potential will be to the south and east of our forecast area.

- Cooler temperatures in the 60s arrive for this weekend, with
  temperatures moderating back into the 70s by next mid-week.

&&

.DISCUSSION...
Issued at 143 AM CDT Fri May 2 2025

A cold front's approach today, and passage tmrw, will lead to
increased rain and storm chances over the next 24-48 hours. As
the core of the upper low moves overhead this weekend, it
rotates a pool of -25C air overtop the FA. This steepened lapse
rate and lowered freezing level environ will lead to an
increased threat of wind/hail with any storms that can become
more robust in the conditionally unstable column, so peak
heating afternoon and evening time periods are the greatest
impact time periods for potential strong-severe storms. In
addition, would not be altogether shocked if some cold air
funnels were reported as the -25C cold pool rotates overhead.

Otherwise, the weekend still looks markedly cooler thanks to
the entrainment of colder air brought in by the upper low, with
highs generally in the 60s into early next week. Drier weather
with moderating temperatures back into/thru the 70s comes in
thereafter for the mid week and beyond.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 143 AM CDT Fri May 2 2025

Increasing rain/storm chances will lead to lowering bases and
potential restricted CIGS/VSBYS with any associated convective
activity thru the terminal forecast period. Otherwise there will
be breaks to Visual Flight Rules that may prevail, but
aforementioned restricted chances cannot be ruled out at any
time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 2, 2:04 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 AM CDT Fri May 2 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 AM CDT Fri May 2 2025 /404 AM EDT Fri May 2 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A chance of thunderstorms today includes a risk of severe storms,
with damaging winds and large hail the primary severe weather
hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms Saturday will be capable of producing
small hail and an isolated cold air funnel cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest forecasts and updates for any
potential activation request.

The radar

The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 funnel cloud, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Calloway

When
May 2, 9:55 AM CST
Where
Calloway County, 0.56 mi W of Hazel
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.502, -88.330

A tree was blown into power lines and across State Line Road just west of Hazel.

Thunderstorm Wind, Calloway

When
May 2, 9:55 AM CST
Where
Calloway County, 1.61 mi E of Crossland
Measured
74 kt (85 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.501, -88.351

A large tree was blown onto a truck on State Line Road just west of Moore Road.

Thunderstorm Wind, Calloway

When
May 2, 10:02 AM CST
Where
Calloway County, 0.27 mi WNW of Midway
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.552, -88.324

A large tree was blown down in Midway.

Flood, Calloway

When
May 2, 10:10 AM CST to 11:45 AM CST
Where
Calloway County, 0.32 mi W of Murray to 1.14 mi S of Murray
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.620, -88.326

Street flooding occurred in portions of Murray, including areas that are less typical for flooding. Approximately an inch and a half of rain fell, the large majority of which occurred within an hour.

Thunderstorm Wind, Calloway

When
May 2, 10:12 AM CST
Where
Calloway County, 1.25 mi ESE of Murray
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.615, -88.298

A tree was uprooted and fell onto a manufactured home at Pine Street and 1st Street in Murray. At the time, flood waters were 8 inches deep in the main floor of the home. The saturated soil likely made it easier for the tree to be uprooted. The home was essentially destroyed.

Funnel Cloud, Union

When
May 2, 5:20 PM CST
Where
Union County, 1.49 mi SSW of Pride
Reported by
Emergency Manager
Coordinates
37.530, -87.910

A cold air funnel formed between Sullivan and Pride.

Funnel Cloud, Fulton

When
May 2, 6:30 PM CST
Where
Fulton County, 1.53 mi ENE of Anna Lynne
Reported by
Public
Coordinates
36.559, -89.225

A cold air funnel formed near Hickman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259897, 1259903, 1259908, 1271413, 1259913, 1259895, 1259912.